Colorado, 2007

Hail in Colorado, April 24, 2007

April 24, 2007 · NWS PUB · 2 events in 2 counties and zones

A few severe thunderstorms ahead of a major winter-like storm generated marginal severe hail over Bent and Prowers Counties.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS PUB wrote it up.

A few severe thunderstorms ahead of a major winter-like storm generated marginal severe hail over Bent and Prowers Counties.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Pueblo, CO wrote its last area forecast discussion before the first event at Apr 24, 3:32 AM MST, 4 hours 26 minutes earlier.

Area forecast discussion, Apr 24, 3:32 AM MST, 4 hours 26 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE PUEBLO CO
432 AM MDT TUE APR 24 2007

.SHORT TERM...
(TODAY AND TONIGHT)

...ANOTHER WINTRY BLAST TODAY...

CURRENTLY...THE UPPER LOW WAS LOCATED OVER THE 4 CORNERS EARLY THIS
MORNING...PRODUCING SNOW OVER THE MTS AND INTERMITTENT REPORTS OF
RAIN FOR THE LOWER ELEVATIONS. LTG CHARTS INDICATED A FEW CG STRIKES
OVER THE E PLAINS...AND SFC OBS HAVE BEEN REPORTING GUSTY WINDS AND
DEWPOINTS RIGHT AROUND 40 F ALONG THE I25 CORRIDOR EAST TO
KLHX...MID 50S ALONG THE CO/KS BORDER. SPOTTER IN NORTHERN EL PASO
COUNTY THIS MORNING REPORTED MODERATE SNOW AND REDUCED
VISIBILITIES...BUT SO FAR NOTHING WAS STICKING.

TODAY...NAM MODEL IS A BIT MORE HEAVY HANDED WITH THE QPF ASSOCIATED
WITH THIS SYSTEM...BUT BOTH NAM AND GFS MODELS ARE VERY CLOSE IN
MOVEMENT AND PLACEMENT. MODELS TRACK THE UPPER LOW ACROSS SOUTHERN
CO TODAY...WITH IT REACHING THE SE CORNER THIS EVENING. LAPSE RATES
DROP OFF THIS MORNING SO THE INTERMITTENT LTG STRIKES SHOULD TAPER
OFF AND PCPN IS EXPECTED TO BE MORE STRATIFORM. A TIGHT PRESSURE
GRADIENT AND WRAPAROUND IS EXPECTED TO CONTINUE GUSTY WINDS AND SNOW
FOR THE CENT AND SW MTS TODAY...THEN PICK UP IN INTENSITY FOR THE E
MTS AND PLAINS THIS AFTN. EVEN TAKING THE LESSER QPF AMOUNTS OF THE
GFS...ADVISORY CRITERIA WAS BEING MET FOR THE HIGHER ELEVATIONS OF
THE WETS AND SANGRES SO DECIDED TO GO WITH A SNOW ADVISORY THERE AS
WELL...STARTING AT 18Z. ACCUMULATIONS OF 6 TO 10 INCHES POSSIBLE
THERE OVER AN 18 HR PERIOD. ONGOING HIGHLIGHTS ELSEWHERE LOOKED GOOD
AND WILL ALLOW TO CONTINUE...THOUGH WINTER STORM WARNING FOR TELLER
AND N EL PASO WAS CUT TO END AT 12Z WED MORNING. GUSTY NORTHERLY
WINDS TODAY...AND TONIGHT...ACROSS TELLER AND EL PASO COUNTIES WILL
CREATE GREATLY REDUCED VISIBILITIES. FORECAST SOUNDINGS INDICATE
THAT FREEZING LEVEL AROUND 7500 FEET THIS MORNING WILL DROP TO
AROUND 7000 FEET BY THIS AFTERNOON.

TONIGHT...THE UPPER LOW MOVES EAST INTO SOUTH CENTRAL KS...WITH PCPN
ACROSS THE CWA STARTING TO TAPER OFF OVER THE WEST. THIS MODEL
SOLUTION IS MOVING THE LOW A BIT SLOWER THAN PREVIOUS THINKING...BUT
HARDEST HIT AREAS FOR PCPN LOOK TO BE THE E PLAINS LATE. KEPT THE
HIGHLIGHTS GOING THROUGH THE NIGHT...BUT THIS WILL HAVE TO BE
REVISITED DEPENDING ON SPEED OF THE SYSTEM. MOORE

.LONG TERM...
(WEDNESDAY THROUGH NEXT MONDAY)

MAIN CHANGE TO THE GRIDS WAS TO END WINTER WEATHER HIGHLIGHTS OVER
THE PALMER DIVIDE AND TELLER COUNTY A LITTLE SOONER WEDNESDAY
MORNING. WHILE UPPER LOW WILL BE FAIRLY CLOSE BY OVER SOUTHERN
KANSAS AT 12Z WED...APPEARS HEAVIER PRECIP WILL BE SHIFTING
EASTWARD OUT OF THE AREA BETWEEN 12Z AND 18Z...THEN ENDING ALL
TOGETHER IN THE AFTERNOON. ONCE STRONG DYNAMIC LIFT ENDS...SUSPECT
ANY LINGERING PRECIP WILL CHANGE BACK TO RAIN ON THE PLAINS BEFORE
ENDING...WITH SNOW LEVEL RISING TO ABOVE 6500 FEET BY 18Z. SUPPOSE
A FEW USUALLY COLD SPOTS OVER THE FAR SOUTHEAST PLAINS COULD FLIRT
WITH FREEZING TEMPS AS SKIES CLEAR WED NIGHT...THOUGH AIR MASS
NEVER DRIES OUT ENOUGH TO ALLOW READINGS TO REALLY PLUMMET. NEXT
WAVE DIVES TOWARD THE STATE ON THU...WITH LATEST MODEL RUNS
LOOKING A LITTLE SHARPER WITH THIS FEATURE THAN PAST COUPLE DAYS.
SURFACE WINDS SLOW TO SWING AROUND TO THE SOUTHEAST AHEAD OF THIS
WAVE...WITH MODEST LOW LEVEL MOISTURE RETURN AND WEAK INSTABILITY
LIMITING SEVERE THREAT. WILL RUN WITH A BROAD BRUSH OF LOW POPS
FROM THU AFTERNOON THROUGH FRI MORNING...BEST CHANCES LOOK TO BE
THURSDAY EVENING. COLD ADVECTION BEHIND THE DEPARTING SYSTEM ON
FRIDAY WILL KEEP MAX TEMPS COOL...THUS DROPPED MAX TEMP GRID
SEVERAL DEGREES FROM PREVIOUS FORECAST. WARM-UP STILL LOOKS ON
TRACK FROM SATURDAY ONWARD AS UPPER RIDGE BUILDS OVER THE SOUTHERN
ROCKIES. --PETERSEN

&&

.PUB WATCHES/WARNINGS/ADVISORIES...
WINTER STORM WARNING UNTIL 6 AM MDT WEDNESDAY FOR COZ081-082-084.

SNOW ADVISORY FROM NOON TODAY TO 6 AM MDT WEDNESDAY FOR COZ073-
075-080.

SNOW ADVISORY UNTIL 6 PM MDT THIS AFTERNOON FOR COZ058-060-066-
068.

&&

27/10
Hazardous weather outlook, Apr 24, 6:04 AM MST, 1 hour 54 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE PUEBLO CO
704 AM MDT TUE APR 24 2007

COZ058>089-093>099-251315-
WESTERN MOSQUITO RANGE/EAST LAKE COUNTY ABOVE 11000 FT-
LEADVILLE VICINITY/LAKE COUNTY BELOW 11000 FT-
EASTERN SAWATCH MOUNTAINS ABOVE 11000 FT-
WESTERN CHAFFEE COUNTY BETWEEN 9000 AND 11000 FT-
CENTRAL CHAFFEE COUNTY BELOW 9000 FT-
WESTERN MOSQUITO RANGE/EAST CHAFFEE COUNTY ABOVE 9000 FT-
SAGUACHE COUNTY WEST OF CONTINENTAL DIVIDE BELOW 10000 FT-
SAGUACHE COUNTY EAST OF CONTINENTAL DIVIDE BELOW 10000 FT-
LA GARITA MOUNTAINS ABOVE 10000 FT-
UPPER RIO GRANDE VALLEY/EASTERN SAN JUAN MOUNTAINS BELOW 10000 FT-
EASTERN SAN JUAN MOUNTAINS ABOVE 10000 FT-
DEL NORTE VICINITY/NORTHERN SAN LUIS VALLEY BELOW 8500 FT-
ALAMOSA VICINITY/CENTRAL SAN LUIS VALLEY BELOW 8500 FT-
SOUTHERN SAN LUIS VALLEY-
NORTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 8500 AND 11000 FT-
NORTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FEET-
SOUTHERN SANGRE DE CRISTO MOUNTAINS BETWEEN 7500 AND 11000 FT-
SOUTHERN SANGRE DE CRISTO MOUNTAINS ABOVE 11000 FT-
NORTHWESTERN FREMONT COUNTY ABOVE 8500 FT-
WESTERN/CENTRAL FREMONT COUNTY BELOW 8500 FT-
WET MOUNTAIN VALLEY BELOW 8500 FEET-
WET MOUNTAINS BETWEEN 6300 AND 10000 FT-
WET MOUNTAINS ABOVE 10000 FT-
TELLER COUNTY/RAMPART RANGE ABOVE 7500 FT/PIKES PEAK BETWEEN
7500 AND 11000 FT-PIKES PEAK ABOVE 11000 FT-
CANON CITY VICINITY/EASTERN FREMONT COUNTY-
NORTHERN EL PASO COUNTY/MONUMENT RIDGE/RAMPART RANGE BELOW
7500 FT-
COLORADO SPRINGS VICINITY/SOUTHERN EL PASO COUNTY/RAMPART RANGE
BELOW 7400 FT-PUEBLO AND VICINITY/PUEBLO COUNTY BELOW 6300 FT-
WALSENBURG VICINITY/UPPER HUERFANO RIVER BASIN BELOW 7500 FT-
TRINIDAD VICINITY/WESTERN LAS ANIMAS COUNTY BELOW 7500 FT-
CROWLEY COUNTY-LA JUNTA VICINITY/OTERO COUNTY-
EASTERN LAS ANIMAS COUNTY-WESTERN KIOWA COUNTY-
EASTERN KIOWA COUNTY-LAS ANIMAS VICINITY/BENT COUNTY-
LAMAR VICINITY/PROWERS COUNTY-SPRINGFIELD VICINITY/BACA COUNTY-
704 AM MDT TUE APR 24 2007

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CENTRAL...EAST
CENTRAL...SOUTH CENTRAL AND SOUTHEAST COLORADO.

.DAY ONE...TODAY AND TONIGHT

HEAVY WET SNOW IS EXPECTED WILL CONTINUE ACROSS NORTHERN EL PASO
COUNTY AND TELLER COUNTY TODAY AND TONIGHT...ALONG WITH WINDS OF 20
TO 40 MPH GUSTING TO 60 MPH AT TIMES. SNOWFALL AMOUNTS OF 10 TO 20
INCHES ARE FORECAST FOR TELLER COUNTY...AND 9 TO 14 INCHES FOR
NORTHERN EL PASO COUNTY THROUGH TONIGHT. POOR VISIBILITIES AND
BRIEF WHITEOUT CONDITIONS ARE LIKELY ACROSS PORTIONS OF TELLER AND
NORTHERN EL PASO COUNTIES THROUGH TONIGHT. OVER THE REMAINDER OF THE
PLAINS...IT WILL BECOME VERY WINDY WITH NORTH TO NORTHWEST WINDS
OF 20 TO 40 MPH WITH HIGHER GUSTS POSSIBLE. PERIODS OF RAIN WILL
OCCUR...AS WELL AS ISOLATED MORNING THUNDERSTORMS.

SNOW WILL FALL OVER THE MOUNTAINS TODAY...WITH ACCUMULATIONS
GENERALLY IN THE 4 TO 10 INCH RANGE. LOCALLY HIGHER AMOUNTS UP TO
15 INCHES WILL BE POSSIBLE...ESPECIALLY ACROSS THE WET MOUNTAINS.
MOST OF THE SNOW IN THE INTERIOR MOUNTAINS WILL FALL ABOVE 7500
FEET. NORTH FACING SLOPES SHOULD SEE THE HIGHEST AMOUNTS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

RAIN AND SNOW WILL END OVER MOST AREAS WEDNESDAY MORNING...WITH A
FEW LINGERING SHOWERS OVER THE FAR EASTERN PLAINS WEDNESDAY AFTERNOON.
ANOTHER WEATHER DISTURBANCE WILL BRING THE THREAT OF THUNDERSTORMS
TO MUCH OF THE AREA LATE THURSDAY AFTERNOON AND EVENING...WITH THE
BEST CHANCE FOR STORMS OVER THE EASTERN PLAINS.

.SPOTTER INFORMATION STATEMENT...

WEATHER CONDITIONS THAT MEET REPORTING CRITERIA FOR SPOTTERS WILL BE
LIKELY TODAY AND TONIGHT ACROSS NORTHERN EL PASO COUNTY...AND ALL OF
THE MOUNTAINS GENERALLY ABOVE 7500 FEET.

In the hours before

Local storm report, Apr 24, 5:51 AM MST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
651 AM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0608 AM     SNOW             4 NNE FLORISSANT        39.00N 105.27W
04/24/2007  M2.0 INCH        TELLER             CO   TRAINED SPOTTER

0613 AM     SNOW             ROSITA                  38.10N 105.33W
04/24/2007  M8.0 INCH        CUSTER             CO   TRAINED SPOTTER

0618 AM     SNOW             SARGENTS                38.40N 106.42W
04/24/2007  M6.5 INCH        SAGUACHE           CO   TRAINED SPOTTER

0649 AM     SNOW             12 E WESTCLIFFE         38.13N 105.24W
04/24/2007  M11.0 INCH       CUSTER             CO   TRAINED SPOTTER

&&

MN
Local storm report, Apr 24, 6:52 AM MST, 1 hour 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
752 AM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0710 AM     SNOW             5 WSW NATHROP           38.73N 106.08W
04/24/2007  M4.5 INCH        CHAFFEE            CO   TRAINED SPOTTER

0714 AM     SNOW             CRESTONE                37.99N 105.70W
04/24/2007  M3.0 INCH        SAGUACHE           CO   TRAINED SPOTTER

0724 AM     SNOW             ROSITA                  38.10N 105.33W
04/24/2007  M10.0 INCH       CUSTER             CO   TRAINED SPOTTER

0725 AM     SNOW             2 SE CRESTONE           37.97N 105.67W
04/24/2007  M4.9 INCH        SAGUACHE           CO   CO-OP OBSERVER

0727 AM     SNOW             5 ENE FORT GARLAND      37.46N 105.35W
04/24/2007  M5.5 INCH        COSTILLA           CO   TRAINED SPOTTER

0740 AM     SNOW             MAYSVILLE               38.54N 106.22W
04/24/2007  M6.1 INCH        CHAFFEE            CO   TRAINED SPOTTER

&&

MN
Local storm report, Apr 24, 7:42 AM MST, 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE PUEBLO CO
842 AM MDT TUE APR 24 2007

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0756 AM     SNOW             5 SE GREENLAND          39.10N 104.76W
04/24/2007  M4.5 INCH        EL PASO            CO   TRAINED SPOTTER

0824 AM     SNOW             7 S VILLA GROVE         38.15N 105.95W
04/24/2007  M6.0 INCH        SAGUACHE           CO   TRAINED SPOTTER

0824 AM     SNOW             ROSITA                  38.10N 105.33W
04/24/2007  M13.0 INCH       CUSTER             CO   TRAINED SPOTTER

0825 AM     SNOW             2 SE CRESTONE           37.97N 105.67W
04/24/2007  M6.5 INCH        SAGUACHE           CO   CO-OP OBSERVER

0826 AM     SNOW             12 E WESTCLIFFE         38.13N 105.24W
04/24/2007  M12.0 INCH       CUSTER             CO   TRAINED SPOTTER

0828 AM     SNOW             4 NNE FLORISSANT        39.00N 105.27W
04/24/2007  M5.0 INCH        TELLER             CO   TRAINED SPOTTER

0836 AM     SNOW             5 S CRESTONE            37.92N 105.70W
04/24/2007  M5.0 INCH        SAGUACHE           CO   TRAINED SPOTTER

&&

MN

The radar

The Pueblo radar (KPUX), 112 km away, was scanning. The volume nearest the first event began at 14:56 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Bent

When
April 24, 7:58 AM MST to 8:03 AM MST
Where
Bent County, Hasty
Measured
0.75 in hail
Reported by
Trained Spotter
Coordinates
38.120, -102.970

Hail, Prowers

When
April 24, 6:23 PM MST to 6:28 PM MST
Where
Prowers County, 7 mi S of Holly
Measured
0.75 in hail
Reported by
Public
Coordinates
37.949, -102.120

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Colorado in 2007Every state in 2007This day in weather historyWarnings in Colorado, April 2007

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 27076, 27077.